Hail, Box Butte
- When
- July 29, 2:00 PM MST to 2:05 PM MST
- Where
- Box Butte County, 8 mi W of Berea
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.210, -103.136
Ping pong ball size hail covered the ground eight miles west of Berea.
Thunderstorms across portions of the Nebraska panhandle produced large hail, damaging winds and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms across portions of the Nebraska panhandle produced large hail, damaging winds and a weak tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 11:07 AM MST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1207 PM MDT FRI JUL 29 2016 .UPDATE... Issued at 1145 AM MDT Fri Jul 29 2016 Low-level cumulus field is expanding rapidly in both coverage, and vertical extent over the Laramie Range. The overall environment is already quite favorable for severe thunderstorm development, w/the latest SPC Mesoscale Analysis showing steepening low/mid-lvl lapse rates and resultant MUCAPES over 2000 J/kg with minimal CIN. Moist boundary layer in place along/east of the Laramie Range with upper 50s dewpoints currently observed at KCYS, and effective bulk shear is more than sufficient for supercells at 40 kts. This combined w/ excellent low-level convergence will more than likely support more widespread activity as we head into the afternoon. Agree with HRRR solutions showing robust convection along a Cheyenne to Torrington line at 22z. Introduced likely PoPs over much of southeast WY this afternoon. All other aspects of the forecast are in good shape. && .SHORT TERM...(Today through Sunday) Issued at 300 AM MDT Fri Jul 29 2016 Today...Still believe we will see some fog develop during the late night and early morning hours based on current and projected temperature and dewpoint spreads, especially once some residual low and middle clouds dissipate with the passing showers across far southeast Wyoming and the southern Nebraska panhandle. Agree with the Storm Prediction Center outlook of marginal risk along and east of a Douglas to Laramie line this afternoon and evening based on the events of the past few days, as well as the proximity of a low and mid level theta-e ridge axis of instability residing north to south across far southeast Wyoming and the Nebraska Panhandle. Low level convergence along the Laramie Range expected to help ignite isolated to widely scattered coverage of thunderstorms this afternoon, and with projected CAPES of 1000 to 2000 J/kg and wind shear in excess of 40 knots, expect isolated strong to severe storms to develop in the marginal risk area, most likely south of a Cheyenne to Alliance line where instability will be maximized. Guidance maximums close and will follow these. Tonight...Storms expected to decrease in coverage and intensity this evening with the loss of daytime heating with more late night fog developing across parts of western Nebraska based on projected boundary layer progs. Saturday...With less low and mid level moisture availability and warmer temperatures at mid levels of the atmosphere, expect less coverage of afternoon and evening thunderstorms along with warmer temperatures at NAM and GFS guidance temperatures suggest. Saturday night...A quieter night with minimal chance of showers and thunderstorms due to lack of forcing mechanisms and lift. Boundary layer progs suggest late night fog possible from Chadron to Sidney. Sunday...A weak shortwave progged to move across northern Colorado will combine with adequate mid level moisture to produce isolated afternoon and evening thunderstorms, with limited coverage due to relatively warm temperatures aloft near 16 Celsius. Warming trend continues per thicknesses and warming temperatures aloft and have compromised between the NAM and GFS MOS maximum temperatures. .LONG TERM...(Sunday night through Thursday) Issued at 330 AM MDT Fri Jul 29 2016 There is general consensus with the 00Z medium range models progging the subtropical upper high center to shift east from the Four Corners to the south central Great Plains by midweek. The flow aloft will become southwest, opening the door for some monsoonal moisture. However, diurnal convective coverage will be isolated to widely scattered at best and confined to the higher terrain and portions of the plains. The ECMWF continues its wetter trend compared to the GFS, and compromised. Monday and Tuesday will be warmer than average with highs in the 80s to mid 90s. A rather potent upper trough will track east along the northern tier CONUS Wednesday which will push a cool front through the CWA. The flow aloft will be more westerly which will cut off the monsoonal moisture. Temperatures will moderate back to normal values for early August with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM MDT Fri Jul 29 2016 Mostly vfr conditions through the taf period. Scattered thunderstorms will develop along the Laramie Range over the next few hours and move southeast. Included vcts at most sites through the early evening. The best chance of mvfr/vfr vis in heavy rain will be at CYS. Winds will generally be below 20 kts, except in the vicinity of tstms. && .FIRE WEATHER... Issued at 300 AM MDT Fri Jul 29 2016 Lowering afternoon humidities through the weekend, and with winds and gusts slowly increasing each day, concerns will increase especially by Sunday along and west of Interstate 25. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...CLH SHORT TERM...RUBIN LONG TERM...MAJ AVIATION...ZF FIRE WEATHER...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1212 PM MDT FRI JUL 29 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 301815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE ALONG AND EAST OF THE LARAMIE RANGE...TO THE SOUTH OF A WHEATLAND TO TORRINGTON LINE DURING THE MID TO LATE AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...WITH LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING ALONG AND EAST OF INTERSTATE 25. WYZ104-105-109>115-301815- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1212 PM MDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH EARLY NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 217 PM MDT FRI JUL 29 2016 NEZ002-003-292045- DAWES NE-BOX BUTTE NE- 217 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWES AND CENTRAL BOX BUTTE COUNTIES UNTIL 245 PM MDT... AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF HEMINGFORD...OR 24 MILES NORTHWEST OF ALLIANCE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD AND BEREA. LAT...LON 4236 10338 4247 10319 4227 10286 4208 10320 TIME...MOT...LOC 2016Z 322DEG 10KT 4232 10324 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 224 PM MDT FRI JUL 29 2016 NEZ095-096-292115- SOUTH SIOUX NE-NORTH SIOUX NE- 224 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX COUNTY UNTIL 315 PM MDT... AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AGATE BED NATIONAL MONUMENT...OR 27 MILES NORTHEAST OF TORRINGTON... MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGATE BED NATIONAL MONUMENT. LAT...LON 4237 10401 4247 10393 4241 10356 4220 10372 TIME...MOT...LOC 2024Z 292DEG 8KT 4239 10388 MAZUR
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
9 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Ping pong ball size hail covered the ground eight miles west of Berea.
Quarter size hail covered the ground 12 miles west-northwest of Harrisburg.
Golf ball size hail covered the ground at Angora.
Ping pong ball size hail was reported eight miles west of Harrisburg.
Quarter size hail was reported at Harrisburg.
Estimated 70 mph wind gusts snapped a utility pole.
A weak tornado touched down in open country about 17 miles west-northwest of Dalton. It moved southeast and was in contact with the ground for five minutes before it lifted.
Quarter size hail was reported 15 miles east of Scottsbluff.
Half dollar size hail covered the ground seven miles west-southwest of Dalton.
Quarter size hail was reported on Highway 20 about six miles east-southeast of Chadron.
Half dollar size hail covered the ground two miles north of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656535, 656536, 656539, 656540, 656541, 656548, 656554, 656553, 656555, 656556, 656552.